Two Results on Dual Excursions

  • R. K. Getoor
  • M. J. Sharpe
Part of the Progress in Probability and Statistics book series (PRPR, volume 1)


This paper is a sequel to the recent work [5]. As in that paper, it is supposed for the two principal results that one is given a pair X,\( \widehat{X} \) of standard Markov processes on a common state space E having a dual density relative to some σ-finite measure on E. This condition is considerably stronger than the usual duality of resolvents. In fact, it was shown in [5] that duality of densities is equivalent to classical duality of certain space-time processes associated with X,\( \widehat{X} \). The main result of [5] concerned the construction and properties of families of measures P x,ℓ,y which were shown to govern the distribution of excursions of X from a given closed homogeneous optional set M, conditional on the excursion starting at x, ending at y and having length ℓ. The precise meaning of “govern” in the statement above was laid out in two situations in [5]. One considers the excursion straddling a stopping time T. In the first case, one considers the stopping times defined by Maisonneuve [8]. See §3 for a formal description. Roughly speaking, such stopping times correspond to rules where the decision to stop during an excursion may be based only on information available before the excursion began, and on the age process of the excursion.


Point Process Dual Process Classical Duality Usual Duality Strong Markov Process 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R.M. BLUMENTHAL and R.K. GETOOR. Markov Processes and Potential Theory. Academic Press, New York, 1968.Google Scholar
  2. 2.
    R.K. GETOOR. Markov Processes: Ray Processes and Right Processes. Lecture Notes in Mathematics 440. Springer-Verlag, New York, 1975.Google Scholar
  3. 3.
    R.K. GETOOR. Excursions of a Markov process. Ann.Prob. 7 (1979), 244–266.CrossRefGoogle Scholar
  4. 4.
    R.K. GETOOR and M.J. SHARPE. Markov properties of a Markov process. Z. Wahrscheinlichkeitstheorie verw. Gebiete 55 (1981), 313–330.CrossRefGoogle Scholar
  5. 5.
    R.K. GETOOR and M.J. SHARPE. Excursions of dual processes. To appear.Google Scholar
  6. 6.
    K. ITO. Poisson point processes attached to Markov processes. Proc. 6th Berkeley Symp. Math. Stat. Prob. 3, 225–240. University of California Press, Berkeley, 1971.Google Scholar
  7. 7.
    B. MAISONNEUVE. Exit systems. Ann. Prob. 3, (1975), 399–411.CrossRefGoogle Scholar
  8. 8.
    B. MAISONNEUVE. On the structure of certain excursions of a Markov process. Z. Wahrscheinlichkeitstheorie verw. Gebiete 47 (1979), 61–67.CrossRefGoogle Scholar
  9. 9.
    B. MAISONNEUVE. Temps local et dénombrements d’excursions. Z. Wahrscheinlichkeitstheorie verw. Gebiete 52 (1980), 109–113.CrossRefGoogle Scholar
  10. 10.
    J.W. PITMAN. Lévy systems and path decompositions. This volume.Google Scholar
  11. 11.
    M.J. SHARPE. General Theory of Markov Processes. Forthcoming book.Google Scholar

Copyright information

© Birkhäuser Boston 1981

Authors and Affiliations

  • R. K. Getoor
    • 1
  • M. J. Sharpe
    • 1
  1. 1.Department of MathematicsUniversity of California-San DiegoLa JollaUSA

Personalised recommendations